Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Dodge City, KS

June 15, 2017Pawnee County, Rush County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 5:13 PM CDT for Pawnee County, Rush County, Stafford County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 5:13 PM CDT (22:13 UTC)
Expired
Jun 15, 2017, 6:15 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:28 PM CDTHAIL 1.757 Ne Larned, KS
Jun 15, 5:54 PM CDTHAIL 12 Wsw Seward, KS
Jun 15, 6:05 PM CDTHAIL 1.254 E Seward, KS
Jun 15, 6:15 PM CDTHAIL 15 Ne Hudson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS53 KDDC 152213
SVRDDC
KSC145-165-185-152315-
/O.NEW.KDDC.SV.W.0165.170615T2213Z-170615T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
513 PM CDT THU JUN 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Pawnee County in south central Kansas...
  Northern Stafford County in south central Kansas...
  Southeastern Rush County in central Kansas...

* Until 615 PM CDT

* At 513 PM CDT, a severe thunderstorm was located 5 miles northwest
  of Pawnee Rock, or 10 miles north of Larned, moving southeast at 15
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Larned, Saint John, Macksville, Hudson, Seward, Radium and Big Salt
  Marsh at Quivira Refuge.

This warning replaces te previous warninng issued for Rush county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 9867 3796 9899 3834 9919 3844 9904
      3826 9903 3826 9852 3824 9847 3822 9847
TIME...MOT...LOC 2213Z 312DEG 13KT 3832 9905 

HAIL...1.25IN
WIND...70MPH
 
$$

RBURG
2 follow-up statements
059 
WWUS53 KDDC 152230
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
530 PM CDT THU JUN 15 2017

KSC165-152239-
/O.CAN.KDDC.SV.W.0165.000000T0000Z-170615T2315Z/
Rush KS-
530 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Kansas.

LAT...LON 3800 9867 3796 9899 3834 9919 3834 9903
      3826 9903 3826 9852 3824 9847 3822 9847
TIME...MOT...LOC 2229Z 312DEG 13KT 3828 9899 

$$

KSC145-185-152315-
/O.CON.KDDC.SV.W.0165.000000T0000Z-170615T2315Z/
Pawnee KS-Stafford KS-
530 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN PAWNEE AND NORTHERN STAFFORD COUNTIES...

At 529 PM CDT, a severe thunderstorm was located very near Pawnee
Rock, or 8 miles northeast of Larned, moving southeast at 15 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Larned, Saint John, Macksville, Hudson, Seward, Radium and Big Salt
Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 9867 3796 9899 3834 9919 3834 9903
      3826 9903 3826 9852 3824 9847 3822 9847
TIME...MOT...LOC 2229Z 312DEG 13KT 3828 9899 

HAIL...1.75IN
WIND...80MPH
 
$$

RBURG
310 
WWUS53 KDDC 152305
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
605 PM CDT THU JUN 15 2017

KSC145-185-152315-
/O.EXP.KDDC.SV.W.0165.000000T0000Z-170615T2315Z/
Pawnee KS-Stafford KS-
605 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PAWNEE AND NORTHERN
STAFFORD COUNTIES WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Kansas.

LAT...LON 3800 9867 3796 9899 3834 9919 3834 9903
      3826 9903 3826 9852 3824 9847 3822 9847
TIME...MOT...LOC 2305Z 312DEG 13KT 3820 9887 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:42 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 15, 1:42 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
142 PM CDT Thu Jun 15 2017

...Updated short and long term sections...

.SHORT TERM...(This evening through Friday)
Issued at 135 PM CDT Thu Jun 15 2017

Winds will be mostly zonal over Kansas through tomorrow with an
upper level ridge over northern Mexico and an upper level low
sliding eastward across central Canada. Towards the surface, an
area of low pressure is currently sitting somewhere across west
central Kansas with a cold front extending southward into portions
of western Kansas and a warm front extending eastward into
portions of central Kansas. Storms are progged to first form along
the warm front this afternoon with more development possible along
the cold front as it slowly treks eastward today. The atmosphere
will be very unstable this afternoon with ample CAPE and SHEAR.
That means that any storms that do form will be capable of
becoming severe with large hail and damaging winds being the main
concern. Any storms that do develop are expected to move out of
the CWA by midnight with decreasing cloudiness thereafter. The
frontal boundary mentioned earlier will retrograde back to the
east tomorrow and bifurcate the CWA tomorrow. There will be a
slight chance of storms along northern Kansas and I-70 corridor
late in the afternoon. Otherwise expect clear to partly cloudy
skies. As for temperatures, lows tonight look to range from around
60 degrees along the KS/CO border to upper 60s across south
central Kansas. Highs tomorrow look to soar into the upper 90s
with a few places possibly reaching the 100 degree mark.

.LONG TERM...(Friday night through Thursday)
Issued at 135 PM CDT Thu Jun 15 2017

The CWA looks to remain generally dry through the long term period
as an upper level ridge builds across the southwestern United
States. One exception to this will be Saturday as an upper level
shortwave slides through the Northern Plains and in turn push a
cold front through the area. A few thunderstorms may form across
northern Kansas and northern portions of the CWA. Otherwise, only
an increase in cloud cover will be present. Another exception will
be next Wednesday as models suggest another disturbance moving
through the area. As for temperatures, highs will reach into the
upper 90s to around 100 degrees Saturday then down into the 80s
Sunday behind the aforementioned front. Western Kansas then
rebounds into the 90s for the remainder of the long term period.
Lows will generally be in the 60s to low 70s with the exception of
Sunday night when lows will dip into the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jun 15 2017

VFR conditions will prevail today with mostly clear skies with the
exception of around the HYS terminal. A few storms may form around
the HYS terminal this afternoon then slide southeastward into
south central Kansas. Otherwise expect an increase in mid level
clouds around the HYS terminal. A cold front will be draped across
western Kansas this afternoon with a warm front extending westward
through central Kansas. Winds will generally be from the south
ahead of these frontal boundaries with more of an easterly
component north of the warm front and west to northwesterly
component behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  66  98  69 /  10  10  10  10
GCK  97  64 101  65 /   0   0  10   0
EHA  97  62 100  65 /   0   0   0   0
LBL  97  65 101  67 /  10  10   0   0
HYS  95  66  97  68 /  50  10  20  10
P28  98  69  97  72 /  40  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 15, 4:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     3 SSW LORETTA           38.61N 99.20W
06/15/2017  E70 MPH          RUSH               KS   PUBLIC

            ESTIMATED 60-70 MPH WIND.

&&

GT
Local storm report, Jun 15, 4:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 SSW LORETTA           38.61N 99.20W
06/15/2017  E1.75 INCH       RUSH               KS   PUBLIC

            MOSTLY QUARTERS WITH LARGEST HAIL BEING GOLF
            BALL SIZED.

&&

GT
Local storm report, Jun 15, 4:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             6 NNE RANSOM            38.72N 99.90W
06/15/2017  E1.00 INCH       TREGO              KS   TRAINED SPOTTER

&&

GT
Local storm report, Jun 15, 4:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             OTIS                    38.54N 99.05W
06/15/2017  E1.00 INCH       RUSH               KS   TRAINED SPOTTER

&&

GT
Local storm report, Jun 15, 4:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 N SHAFFER             38.47N 99.05W
06/15/2017  E1.75 INCH       RUSH               KS   TRAINED SPOTTER

            MAINLY QUARTERS WITH THE LARGEST BEING GOLF
            BALL.

&&

GT
Local storm report, Jun 15, 5:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             6 NW BROWNELL           38.70N 99.82W
06/15/2017  E1.25 INCH       NESS               KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:27 PM CDTSpecial Weather StatementDDCEllis, Trego63 min
Jun 15, 1:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego55 min
Jun 15, 1:52 PM CDTTornado WarningDDCEllis, Trego16 min
Jun 15, 1:58 PM CDTTornado WarningDDCEllis, Trego20 min
Jun 15, 2:27 PM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 15, 2:35 PM CDTTornado WarningDDCEllis17 min
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningDDCEllis, Trego44 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jun 15, 3:05 PM CDTFlash Flood WarningDDCEllis4 hr
Jun 15, 3:13 PM CDTSpecial Weather StatementDDCScott62 min
Jun 15, 3:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Jun 15, 3:33 PM CDTSevere Thunderstorm WarningDDCTrego57 min
Jun 15, 3:41 PM CDTSpecial Weather StatementDDCScott49 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush47 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningDDCTrego45 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningDDCNess, Rush55 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningDDCNess, Rush62 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningDDCStafford31 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche52 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush39 min
Jun 15, 6:33 PM CDTSpecial Weather StatementDDCGray57 min
Jun 15, 6:33 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.